Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO

June 20, 2001Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 20, 2001, 6:32 PM MDT for Weld County, Colorado. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 6:32 PM MDT (00:32 UTC)
Expired
Jun 20, 2001, 7:15 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Denver radar (KFTG), 51 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:45 PM MDTHail 1.75Mead, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
484 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 210033
SVRDEN

COC123-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 715 PM MDT

* AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF PLATTEVILLE...OR ABOUT 14
  MILES SOUTHWEST OF GREELEY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...FORT
LUPTON...HUDSON...KEENESBURG AND PLATTEVILLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4028 10497 4021 10495 4012 10490 4000 10468
          4011 10447 4031 10487

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM MDT, 3 hours 32 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
300 PM MDT WED JUN 20 2001

SHORT TERM DISCUSSION: STORMS HV YET TO FIRE WITHIN THE DEN CWFA AS
OF 2030Z.  PLENTY OF LOW-LVL MOISTURE AROUND WITH SFC-700 THETA-E
RIDGE PUSHED UP AGAINST THE FNT RNG FTHLS AND SFC DWPTS IN THE
LOW/MID 50S.  LATEST ACARS...MM5 AND ETA SOUNDINGS SHOW AIR OVR NERN
CO CAPPED NR 700 MB LVL.  HWVR APRS JUST ANOTHER DEG OR TWO BEFORE
AIR WEST OF CHEYENNE TO LIMON LINE REACHES ITS CNVCTV TEMP
THRESHOLD.  MM5 AND ETA SHOW 0-3KM CAPES IN THE 600-1500 J/KG RANGE
FM 21Z-00Z EITHER SIDE OF THETA-E AXIS WITH GREATEST VALUES OVR
EASTERN ADAMS CTY SOUTHEASTWARD ACRS ELBERT AND LINCOLN CTYS.
HELICITY VALUES WITHIN THIS REGION ALSO LOOK PRETTY RESPECTABLE WITH
VALUES UP AROUND 225 M2/S2 ALONG I-70 CORRIDOR EAST OF DEN.  WHEREAS
IN THE FAR NORTHEAST AIR JUST STABLE FOR ANYTHING MORE THAN A FEW
LGT SHWRS WHERE SKIES MSTLY CLDY/OVERCAST FOR MOST OF THE DAY AND
AFTN TEMPS ONLY IN THE MID/UPR 60S.  REGARDING RISK FOR SVR...APRS
HAIL AND ISOLD TORNADOES MAIN CONCERN PRINCIPALLY ALONG WIND SHEAR
BOUNDARY CURRENTLY EXTENDING ACRS ARAPAHOE...SWRN WASHINGTON AND
LINCOLN CTYS.  SPC JUST ISSUED A TORNADO WATCH FOR THIS GENERAL
AREA.  LASTLY...JET MAX DARTING SEWRD ACRS S-CNTRL WY ATTM WILL BE
MECHANISM THAT SHOULD FIRE OFF STORMS ACRS ALONG THETA-E AXIS NEXT
HR OR SO.  ETA 6-HR QPF AMTS IN THE 0.20 TO .45 INCH RANGE...WITH
HIGHEST AMTS ALONG AND NEAR THE SRN FTHLS AND OVR THE MONUMENT RIDGE
S AND SE OF THE DEN METRO AREA.  ONCE STORMS DIE DOWN LATER THIS EVE
SHOULD SEE SKIES ACRS NERN PLAINS REMAINING PARTLY/MOSTLY CLOUDY
WITH PERSISTANCE OF LGT ELY LOW-LVL FLOW AS SFC HIGH SLIPS SEWRD
ACRS SD AND NE.  FOG AGAIN A GOOD BET IN NERN ZONES.

THURSDAY...MDLS NOT AS EAGER TO FLUSH OUT LOW LVL MOISTURE ON NERN
PLAINS WITH BNDRY LYR WINDS STAYING E-SELY FOR MOST OF THE DAY.  STG
HEATING AND WK MID-LVL FORCING SHOULD BE ENOUGH TO GENERATE ISOLD
LATE DAY T-STORMS IN THE URBAN CORRIDOR/ADJACENT PLAINS...WITH SCT
STORMS IN THE FTHLS.  MOS GUIDANCE SHOWING A 5 TO 10 DEG WARMUP ON
THE PLAINS THURSDAY...WITH LTL TEMP CHANGE IN THE MTNS.  THIS LOOKS
GOOD.

LONG TERM DISCUSSION:  AIRMASS DRIES OUT ON FRI AS PER MEDIUM RANGE
MODELS WITH UPR RIDGE BUILDING OVR THE GREAT BASIN PUTTING AREA
UNDER DRIER NWLY FLOW ALOFT.  SHOULD SEE AFTN TEMPS ON THE PLAINS
HOOVERING AROUND 90 ON SAT.  BY SUN MRF AND CANADIAN GLOBAL MODELS
SHOW RIDGE MOVG OFF TO THE EAST WITH FLOW ALOFT GOING SWLY.  BOTH
MODELS HINT AT AN INCREASE IN MID-LVL MOISTURE ORIGINATING FM THE
DESERT SOUTHWEST...POSSIBLY EARLY STAGES OF THE SUMMER MONSOON.  SEE
LTL CHANGE IN TEMP THROUGH THE PERIOD.  BAKER

.DEN...NONE.

In the hours before

Special weather statement, Jun 20, 2:00 PM MDT, 4 hours 32 minutes before
COZ030>051-202130-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT WED JUN 20 2001

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  EARLY THIS AFTERNOON...A FEW THUNDERSTORMS WERE JUST
BEGINNING TO DEVELOP ON THE FOOTHILLS AND IN THE MOUNTAINS EAST OF
THE DIVIDE.  THESE STORMS WILL MOVE ONTO THE PLAINS AND FRONT RANGE
LATER THIS AFTERNOON.  THE STORMS WILL THEN ENCOUNTER A MORE MOIST
AND UNSTABLE ATMOSPHERE OVER THE PLAINS AND THEREFORE...SOME STORMS
MAY REACH SEVERE LEVELS BY LATE AFTERNOON.  WIND SHEAR PROFILES THIS
AFTERNOON INDICATE SOME STORMS WILL PRODUCE LARGE HAIL AND POSSIBLY
EVEN TORNADOES.  DOUGLAS...ELBERT...AND LINCOLN COUNTIES WILL HAVE
THE BEST CHANCE AT SEEING SEVERE WEATHER THIS AFTERNOON.

ALTHOUGH THE STORMS HAVE TAKEN A WHILE TO ORGANIZE THIS AFTERNOON...
THE ATMOSPHERIC CONDITIONS STILL REMAIN FAVORABLE FsOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 4 PM ACROSS THE
EASTERN PLAINS...PRIMARILY SOUTH AND EAST OF DENVER.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:25 PM MDTTornado WarningBOULincoln35 min
Jun 20, 7:02 PM MDTSevere Thunderstorm WarningBOUAdams, Denver43 min
Jun 20, 7:02 PM MDTSevere Thunderstorm WarningBOUWeld43 min
Jun 20, 7:11 PM MDTTornado WarningBOUAdams, Denver34 min
Jun 20, 7:15 PM MDTSevere Thunderstorm WarningBOULincoln45 min
Jun 20, 7:32 PM MDTTornado WarningBOUAdams, Arapahoe, Denver28 min
Jun 20, 7:47 PM MDTTornado WarningBOUAdams, Arapahoe, Denver33 min
Jun 20, 8:08 PM MDTTornado WarningBOUArapahoe, Elbert37 min
Jun 20, 8:33 PM MDTTornado WarningBOUElbert37 min
Jun 20, 9:11 PM MDTSevere Thunderstorm WarningBOUElbert29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.